Indiana, 2026

Cold in Indiana, January 19, 2026

January 19, 2026 · NWS LOT · 2 events in 2 counties and zones

Very cold air moved across northwest Indiana during the morning of January 19th with wind chills 20 below to 25 below zero.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Very cold air moved across northwest Indiana during the morning of January 19th with wind chills 20 below to 25 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 19, 6:01 AM CST, 1 hour 59 minutes earlier. Its key messages:

  • Scattered snow showers and areas of blowing snow this morning.
  • Bitterly cold conditions this morning with wind chills 20 below to 25 below zero. Then continued very cold through Tuesday morning.
  • A clipper system is expected to bring accumulating snow to parts of the area Tuesday night into Wednesday morning, especially for areas north of I-80.
  • Two cold fronts, Wednesday night and Thursday night, may each bring a period of light snow or snow showers.
  • Another period of bitterly cold temperatures is possible Thursday night into this weekend.
Area forecast discussion, Jan 19, 6:01 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
601 AM CST Mon Jan 19 2026

.KEY MESSAGES...

- Scattered snow showers and areas of blowing snow this morning.

- Bitterly cold conditions this morning with wind chills 20
  below to 25 below zero. Then continued very cold through
  Tuesday morning.

- A clipper system is expected to bring accumulating snow to
  parts of the area Tuesday night into Wednesday morning,
  especially for areas north of I-80.

- Two cold fronts, Wednesday night and Thursday night, may each
  bring a period of light snow or snow showers.

- Another period of bitterly cold temperatures is possible
  Thursday night into this weekend.

&&

.DISCUSSION...
Issued at 300 AM CST Mon Jan 19 2026

The arctic front has pushed through the cwa and with its
arrival were heavy snow showers with continued scattered snow
showers across parts of the Chicago metro area. While these are
expected to continue to slowly shift southeast and weaken
through daybreak, upstream obs show many locations reporting
2-5sm vis with snow showers/flurries and likely continued
blowing snow. Planning to have scattered snow showers and areas
of blowing snow this morning and with flurries possibly
continuing all day. Northwest winds gusting as high as 40 mph
through daybreak will begin to slowly diminish later this
morning into this afternoon.

Current precip and cloud cover has slowed the temp drop
slightly early this morning but expected low temps in the low
single digits for much of the area, a few degrees below zero
across the northwest cwa still appear on track, with the low
temps perhaps occurring after sunrise. Combined with the winds,
wind chills in the 20 below to 25 below zero range still on
track and no changes planned to the cold weather advisory. High
temps today will struggle back into the mid/upper single digits,
perhaps low teens across the south. Wind chills will remain
below zero through Tuesday morning. Similar low temps are
expected Tuesday morning, low single digits, near zero in the
northwest cwa, but with much lower winds, wind chills Tuesday
morning look to be in the 5 below to 10 below zero range.

There is another weak wave moving across the area this evening
that the models remain dry with. Expect an increase in cloud
cover and there is the potential for some flurries, maybe a few
snow showers with this wave, but confidence too low to include
mention at this time. A fast moving area of high pressure will
then cross the area Tuesday morning.

The models have remained in overall good agreement with a
clipper moving across the region Tuesday night into Wednesday
morning. Though the most recent trend is for this system to
arrive sooner with snow spreading across northwest IL Tuesday
evening and then across much of northern IL, north of I-80 after
midnight. Blended guidance has increased considerably, now well
into the 80% range and qpf is now trending in the 0.10 to 0.15
range across far northern IL. As a result, a swath of 2-3 inches
is possible near the IL/WI state line with amounts lowering
further south with perhaps a rather sharp cutoff to the southern
edge of the snow. While most of the falling snow could be done
by the Wednesday morning rush hour, untreated roads will likely
be snow covered for the commute.

A cold front is then expected to move across the area Wednesday
evening, possibly into early Thursday morning. While not as
strong as the cold front this morning, there could be another
period of light snow or snow showers associated with this cold
front. In between the clipper Tuesday night and this cold
front Wednesday night, high temps Wednesday may briefly
moderate in the upper 20s north to possibly lower/mid 30s south.

The models and their ensembles have taken a turn to much colder
and drier for late week into this weekend. Still several days
away but the arctic high pressure building across the northern
Plains and Great Lakes region Thursday night into Friday may
send another strong arctic cold front across the area Thursday
afternoon or Thursday evening and another period of snow or
snow showers would be possible if this materializes.

Blended guidance is now significantly colder for Thursday night
into Saturday with subzero lows areawide Saturday morning with
wind chills in the 20 below to 30 below zero range. While there
is increasing confidence for this, confidence is still low for
these specifics and there is still quite a bit of uncertainty
for this weekend into early next week. cms

&&

.AVIATION /12Z TAFS THROUGH 18Z TUESDAY/...
Issued at 600 AM CST Mon Jan 19 2026

- Strong WNW winds this morning gusting to 30+ kt leading to
  continued blowing and drifting snow

- Scattered light snow showers early this morning with flurries
  lingering through midday (possibly much later)

While tough to see on radar, there are narrow northwest to
southeast oriented bands of MVFR clouds that are producing light
snow showers which may move over the terminals intermittently
through mid morning and produce an additional dusting of fluffy
snow.

Winds remain strong out of the west northwest with gusts to 30+ kt
expected through the morning. This will lead to continued
blowing and drifting snow with associated VSBY reductions which
combined with any snow showers may drop to low-end MVFR to
briefly IFR. Flurries may then persist through at least midday.
Based on upstream observations wouldn't be surprised if flurries
continue through the rest of the day into this evening but
confidence was not high enough to include with this update in
the event that MVFR clouds manage to scatter out.

Winds are expected to ease with sunset and turn west
southwesterly through the night.

Petr

&&

.MARINE...
Issued at 418 AM CST Mon Jan 19 2026

No changes to the gale warning or heavy freezing spray warning.

Gale force winds have been slow to arrive across portions of the
IL nearshore waters early this morning, but a period of gale
force winds is still expected, which will then diminish to 30 kt
this afternoon. Gales across the IN nearshore waters will slowly
diminish through the afternoon and to 30 kt mid/late afternoon.
The strong winds combined with the high waves will allow for
freezing spray, which is expected to be heavy across portions of
the IN nearshore waters, mainly east of Gary, IN. This heavy
freezing spray potential will persist into this evening with
winds to 30 kt still expected. cms

&&

.HYDROLOGY...
Issued at 126 PM CST Sun Jan 18 2026

Area hydrographs and ice spotter reports confirm that ice
continues to develop and spread across areal rivers. Localized ice
jams are already present along the Rock and Des Plaines rivers.
Continued cold temperatures tonight and Tuesday will cause ice
to continue growing.

After a brief warm-up in temperatures to above 20 degrees on
Wednesday, another push of bitterly cold temperatures may arrive
as early as Friday. As a result, the threat for ice jams
including localized flooding will increase further toward the
end of the week.

- NWS Chicago

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory until noon CST today for ILZ003-ILZ004-
     ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-
     ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
     ILZ105-ILZ106-ILZ107-ILZ108.

IN...Cold Weather Advisory until noon CST /1 PM EST/ today for
     INZ001-INZ002-INZ010-INZ011-INZ019.

LM...Gale Warning until noon CST today for Winthrop Harbor IL to
     Gary IN.

     Gale Warning until 3 PM CST this afternoon for Gary to Burns
     Harbor IN-Burns Harbor to Michigan City IN.

     Heavy Freezing Spray Warning until 9 PM CST this evening for
     Gary to Burns Harbor IN-Burns Harbor to Michigan City IN.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jan 19, 3:58 AM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
358 AM CST Mon Jan 19 2026

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-201000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
358 AM CST Mon Jan 19 2026 /458 AM EST Mon Jan 19 2026/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Excessive Cold Risk This Morning.
  Limited Snow Risk This Morning.

DISCUSSION...

Scattered snow showers and areas of blowing snow are expected
across much of the area this morning, which will reduce
visibility and cause locally hazardous travel conditions.

Wind chills of 20 below to 25 below zero will continue this
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday Morning...
  Limited Excessive Cold Risk.
Tuesday Night...
  Limited Snow Risk.
Thursday Night...
  Limited Excessive Cold Risk.
Friday through Sunday...
  Elevated Excessive Cold Risk.

DISCUSSION...

Accumulating snow is possible Tuesday night into early Wednesday
morning, especially for areas along and north of Interstate 80,
which may affect the Wednesday morning commute.

Bitterly cold temperatures are expected Thursday night into this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

LMZ740>745-201000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
358 AM CST Mon Jan 19 2026

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and very hazardous waves.
  Significant Freezing Spray Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Sunday...
  Hazardous conditions for small craft are likely.

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Jan 19, 3:05 AM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville IL
305 AM CST Mon Jan 19 2026

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-191200-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Crystal Lake,
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove,
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb,
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove,
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota,
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury,
Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines,
Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn,
Oak Park, La Grange, Calumet City, Oak Forest, Lemont,
Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield,
Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone,
Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso,
Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte,
Fowler, and Oxford
305 AM CST Mon Jan 19 2026 /405 AM EST Mon Jan 19 2026/

...Scattered Snow Showers and Blowing Snow Early This Morning...

Narrow bands of snow showers will continue at times through early
this morning over portions of northern Illinois and northwest
Indiana. Visibility may drop below 1 mile at times directly
beneath one of these bands and lead to hazardous travel
conditions. Strong west northwest winds gusting up to 40 mph will
also lead to blowing and drifting snow, especially in rural and
open areas. Use extra caution if traveling early this morning!

Petr
Local storm report, Jan 19, 6:41 AM CST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
641 AM CST Mon Jan 19 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Snow             NWS Chicago-Romeoville  41.60N 88.08W
01/19/2026  M1.4 Inch        Will               IL   Official NWS Obs

            Total snow over the past 24 hours.

0600 AM     Snow             3.0 SW Midway Airport   41.74N 87.78W
01/19/2026  M1.3 Inch        Cook               IL   CO-OP Observer

            Total snow over the past 24 hours.

0600 AM     Snow             Rockford Airport        42.20N 89.10W
01/19/2026  M1.0 Inch        Winnebago          IL   Official NWS Obs

            Total snow over the past 24 hours.

0600 AM     Snow             Ohare Airport           41.98N 87.90W
01/19/2026  M0.7 Inch        Cook               IL   Official NWS Obs

            Total snow over the past 24 hours.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Lake

When
January 19, 8:00 AM CST to 11:00 AM CST
Where
Lake forecast zone
Reported by
AWOS
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

Cold/Wind Chill, Porter

When
January 19, 8:00 AM CST to 12:00 PM CST
Where
Porter forecast zone
Reported by
ASOS
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308828, 1308829.